California, 2019

Damaging Wind in California, January 20, 2019

January 20, 2019 · NWS STO · 2 events in 2 counties and zones

A cool storm brought thunderstorms to the area. Snow accumulations of 3 to 5 were reported at elevations down to 3500 feet bringing minor travel issues.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A cool storm brought thunderstorms to the area. Snow accumulations of 3 to 5 were reported at elevations down to 3500 feet bringing minor travel issues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jan 20, 3:22 AM PST, 11 hours 18 minutes earlier.

Area forecast discussion, Jan 20, 3:22 AM PST, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
322 AM PST Sun Jan 20 2019

.SYNOPSIS...
Valley rain and heavy mountain snow today as Pacific frontal
system passes through. Breezy south winds will accompany the
front. Mountain travel impacts likely. Scattered afternoon and
evening thunderstorms possible. Sierra showers ending Monday. Dry
conditions Monday night through the end of the week.

&&

.DISCUSSION...
Radar and satellite imagery showing Pacific frontal system now
just moving on to the north coast. Current model timing moves the
front into the northern Sacramento valley by around 15z, into the
southern Cascades and far northern Sierra by 18z, into the
southern Sacramento valley by 21z then northern Sierra after 00z
Monday. Maximum surface gradient and therefore strongest winds
will be just ahead of this frontal timing with strongest winds
dropping southward as the front moves to the southeast. May see
some windspeeds briefly topping wind advisory criteria but likely
only of one hour or so and not planning on issuing wind advisory
for this short duration event. As mentioned by previous shift,
stability progs are indicating a large area of instability along
the frontal band so scattered afternoon and evening thunderstorms
a good bet.

Snow levels start out around pass level then drop slightly during
the day. With significant snowfall expected over the Sierra
Cascade passes, winter storm warning now in place still looks
good. Heaviest snowfall accumulations over the northern Sierra
will be between 00z and 06z Monday as frontal band moves through
and snow levels continue to drop. Heavy snow and wind will combine
to make mountain travel very hazardous especially during this
time. Frontal band slips mainly south of the forecast area by
Monday morning bringing decreasing showers. Main upper trough
moves into the Great Basin Monday afternoon. Shortwaves dropping
down back side of this trough could bring a few showers Monday
afternoon but significant snowfall accumulation is not expected
although cold air filtering in behind the front will drop snow
levels below 4000 feet.

Upper ridge builds in starting Monday night bringing shift to
northerly flow and drying. At this time, this dry period is
expected to last through the coming week. Breezy north wind may be
enough to minimize nighttime valley fog north of the Sacramento
area but will leave patchy fog in forecast for Tuesday/Wednesday
mornings south of the Sacramento where nighttime and morning
winds should be a little lighter.

 &&

.EXTENDED DISCUSSION (Thursday THROUGH Sunday)

An amplified ridge across the eastern Pacific will keep conditions
benign through late next week. Early morning fog will be possible
most mornings. Clear skies will contribute to warmer than normal
high temperatures each day, with lows generally around climatological
values. Highs in the valley each day will be in the 60s, with the
upper 40s and low 50s seen at higher elevations. The ridge looks
to stay across the western CONUS through the weekend.

&&

.AVIATION...

Areas of IFR/MVFR conditions will remain possible across northern
California this morning. MVFR ceilings are forecast to return to
the valley later as another system moves across the area.
Southerly winds may gust as high as 30 knots at TAF sites.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 9 AM this morning to 4 AM PST Monday
for West Slope Northern Sierra Nevada-Western Plumas
County/Lassen Park.

&&

In the hours before

Special weather statement, Jan 20, 1:28 PM PST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Sacramento CA
128 PM PST SUN JAN 20 2019

CAZ015-066-202215-
Northeast Foothills/Sacramento Valley-Northern Sacramento Valley-
128 PM PST SUN JAN 20 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL SHASTA COUNTY...

At 127 PM PST, a strong thunderstorm was located 7 miles east of
Anderson, or 9 miles southeast of Palo Cedro, moving northeast at 20
mph.

Winds in excess of 30 mph, torrential rainfall and pea size hail are
possible with this storm.

Locations impacted include...
Anderson and Millville.

LAT...LON 4039 12220 4047 12229 4063 12209 4058 12189
      4041 12211
TIME...MOT...LOC 2127Z 204DEG 16KT 4043 12216

cs
Special weather statement, Jan 20, 1:56 PM PST, 44 minutes before
Special Weather Statement
National Weather Service Sacramento CA
156 PM PST SUN JAN 20 2019

CAZ017-067-202300-
Southern Sacramento Valley-Motherlode-
156 PM PST SUN JAN 20 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
SACRAMENTO...WESTERN EL DORADO...SOUTHWESTERN PLACER AND WEST CENTRAL
AMADOR COUNTIES...

At 156 PM PST, radar indicated strong thunderstorms were located
along a line extending from Loomis to near Gold River to Sloughhouse.
Movement was northeast at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Roseville, Citrus Heights, Folsom, Rocklin, Auburn, Placerville, Fair
Oaks, El Dorado Hills, Cameron Park, Rancho Cordova, Loomis, Rancho
Murieta, Coloma, Rescue, Gold River, Smithflat, Pilot Hill, Latrobe,
Cool and Newcastle.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3908 12091 3848 12056 3846 12129 3891 12121
TIME...MOT...LOC 2156Z 226DEG 25KT 3879 12121 3861 12120 3851 12122

cs

The radar

The Sacramento radar (KDAX), 79 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, San Joaquin

When
January 20, 2:40 PM PST to 2:50 PM PST
Where
San Joaquin County, 6 mi ENE of Linden
Reported by
Social Media
Coordinates
38.053, -120.978

Two funnel clouds were observed northeast of Bellotta, Twitter Report.

Thunderstorm Wind, Amador

When
January 20, 3:00 PM PST to 3:35 PM PST
Where
Amador County, 1.62 mi E of Waits Station
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.450, -120.870

Trees were damaged near the intersection of Highway 16 and Highway 49.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2019Every state in 2019This day in weather historyWarnings in California, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805065, 805063.